Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 98, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 26, 2003, 11:20 AM EDT for Warren County, Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2003, 11:20 AM EDT (15:20 UTC)
- Expired
- Aug 26, 2003, 12:15 PM EDT
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Warren County, PA
The radar
The Buffalo radar (KBUF), 117 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 9:10 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 261520
SVRCTP
PAC123-261615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1120 AM EDT TUE AUG 26 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA
* UNTIL 1215 PM EDT.
* AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES WEST OF RUSSELL...OR 12 MILES
SOUTHWEST OF JAMESTOWN...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RUSSELL AROUND 1125 AM.
GERMANY AROUND 1135 AM.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST PLACE TO BE DURING A
SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM
WINDOWS.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.
LAT...LON 4201 7917 4200 7892 4185 7891 4185 7905
4185 7933 4200 7933
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:52 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 26, 9:52 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 952 AM EDT TUE AUG 26 2003 ISSUING UPDATE TO ADD SEVERE TSTM WATCH FOR N HALF OF CWA...AND TO INCREASE POPS FOR TDY. SEVERAL SMALL CLUSTERS OF THUNDERSTORMS MOVING ESE FROM GREAT LAKES. ONE BATCH...APPEARING TO BE IN VICINITY OF RETREATING OUTFLOW BOUNDARY FROM OVERNIGHT MCS...MOVING ESE AND BACKBUILDING. ANOTHER POTENT MCS ACROSS EASTERN GREAT LAKES...WHICH SHOULD SHOULD SWEEP ACROSS NORTHERN HALF OF CWA FROM LATE MORNING THROUGH EARLY AFTN HOURS. 12Z PBZ SOUNDING INDICATING VERY LOW LIS (-6). FOR NOW...LOOKS LIKE EVEN DESPITE SOME INITIAL LOW LEVEL STABILITY FROM OVERNIGHT CONVECTION...DEEP RESERVOIR OF HIGHLY UNSTABLE AND MOIST AIR TO OUR W IS BEING TAPPED ABOVE THE BOUNDARY LAYER FOR WIDESPREAD CONVECTION. EVENTUALLY...IF SOME BREAKS OF SUN DEVELOP...SOME OF THIS AFTNS STORMS COULD BECOME ROOTED WITHIN BOUNDARY LAYER...ENHANCING THE POTENTIAL TO DRAW STRONGER WINDS FROM ALOFT DOWN TO THE SFC. OTHER HAZARD TO WATCH CLOSELY FOR WL BE FLOODING POTENTIAL...AS SOME CELLS MAY TRAIN...AND EACH INDIVIDUAL STORM MAY QUICKLY DROP 1+ INCH OF QPF IN LOCALIZED AREAS. MAY NEED TO ISSUE FLOOD WATCH LATE THIS AM...OR WITH AFTN UPDATE. OTHER CHANGES INCLUDED LOWERING TDYS MAXS...DUE TO ABUNDANT CLOUD COVER/RAIN COOLED AIR. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SEVERE TSTM WATCH FOR CENTRAL AND NORTHERN COUNTIES (EXLUDING SULLIVAN CO) UNTIL 2 PM EDT. && KL
Hazardous weather outlook, Aug 26, 4:39 AM EDT, 6 hours 41 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-261045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 439 AM EDT TUE AUG 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL PENNSYLVANIA. STRONG AND POTENTIALLY DAMAGING GUSTS OF WIND ARE THE MAIN SEVERE WEATHER THREAT TODAY. LOCALLY HEAVY RAINFALL CAN ALSO OCCUR WITH ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN... NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. GD
In the hours before
Special weather statement, Aug 26, 7:33 AM EDT, 3 hours 47 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-262130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 733 AM EDT TUE AUG 26 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... WARM AND HUMID AIR...COMBINED WITH A WARM FRONT DRAPED OVER THE AREA...WILL RESULT IN SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE STRONGER STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP FITZGERALD
Special weather statement, Aug 26, 9:16 AM EDT, 2 hours 4 minutes before
PAZ004>006-010>012-017>019-037-041-045-046-049-261800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 916 AM EDT TUE AUG 26 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 PM EDT TUESDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMERON...CENTRE...CLEARFIELD...CLINTON...ELK...LYCOMING...MCKEAN... POTTER...TIOGA...UNION AND WARREN. WARM AND HUMID AIR...COMBINED WITH A WARM FRONT DRAPED OVER THE AREA...WILL RESULT IN SHOWERS AND THUNDERSTORMS TODAY. SOME OF THE STRONGER STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP KF
Special weather statement, Aug 26, 9:27 AM EDT, 1 hour 53 minutes before
PAZ017-261500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 927 AM EDT TUE AUG 26 2003 ...A STRONG THUNDERSTORM WILL AFFECT CLEARFIELD COUNTY... AT 921 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER CLARION AND JEFFERSON COUNTIES...MOVING SOUTHEAST AT 25 MPH. THESE THUNDERSTORMS WILL OVERSPREAD CLEARFIELD COUNTY BETWEEN 10 AND 11 AM. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. KF
Special weather statement, Aug 26, 10:23 AM EDT, 57 minutes before
PAZ004-261600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1023 AM EDT TUE AUG 26 2003 ...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY... AT 1015 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTH OF UNION CITY...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR SPRING CREEK AND GRAND VALLEY AROUND 1040 AM...GARLAND AROUND 1050 AM...YOUNGSVILLE AROUND 1100 AM...CHAPMAN STATE PARK AROUND 1110 AM...WARREN AND RUSSELL AROUND 1115 AM...AND CLARENDON AROUND 1120 AM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Special weather statement, Aug 26, 11:07 AM EDT, 13 minutes before
PAZ004-261600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1107 AM EDT TUE AUG 26 2003 ...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY... AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF CORRY TO 8 MILES SOUTHWEST OF TITUSVILLE...MOVING EAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR PITTSFIELD AND TIDIOUTE AT 1115 AM... WARREN AND RUSSELL AT 1120 AM...CLARENDON AT 1125 AM...AND GERMANY AT 1130 AM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. RXR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:28 PM EDT | Severe Thunderstorm Warning | CTP | Cambria | 62 min |
| Aug 26, 1:54 PM EDT | Severe Thunderstorm Warning | CTP | Blair | 66 min |
| Aug 26, 2:00 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 60 min |
| Aug 26, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 59 min |
| Aug 26, 2:34 PM EDT | Severe Thunderstorm Warning | CTP | Fulton | 56 min |
| Aug 26, 2:53 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 52 min |
| Aug 26, 2:58 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 62 min |
| Aug 26, 3:14 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 61 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.